South Dakota, 2019

Tornado and Hail in South Dakota, June 30, 2019

June 30, 2019 · NWS FSD · 5 events in 2 counties and zones

In a very warm and humid air mass, featuring up to 3000 J/kg MLCAPE, isolated surface-based storms fired along a boundary in the late afternoon as a weak mid-level wave moved into the region. Shear remained fairly weak, concentrated at lower levels near the surface boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

In a very warm and humid air mass, featuring up to 3000 J/kg MLCAPE, isolated surface-based storms fired along a boundary in the late afternoon as a weak mid-level wave moved into the region. Shear remained fairly weak, concentrated at lower levels near the surface boundary. Storms moved erratically, nearly stationary over a couple hours. One high-based tornado developed in Gregory County near Lucas, SD which was visible over a large area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 30, 2:47 PM CST, 36 minutes earlier.

Area forecast discussion, Jun 30, 2:47 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
347 PM CDT Sun Jun 30 2019

.SHORT TERM...(This Evening through Monday)
Issued at 344 PM CDT Sun Jun 30 2019

Chances for convection, including attendant threats of severe storms
and heavy rain, are the primary focus through the short term. As of
midday, weak convergence/surface boundary was located a bit farther
south than forecast, extending from Lake Andes, to near Madison
SD and Pipestone. By 20Z, an outflow boundary from early morning
MN/WI MCS had pushed to near the Buffalo Ridge, triggering an
isolated severe storm near/just east of Brewster MN. The outflow
is expected to make very little if any further progress as it
encounters the rise of the Buffalo Ridge, and model consensus
shows primary boundary stalling near I-90 through this evening,
before retreating northward again in response to mid-upper wave
approaching central and northeast South Dakota.

Despite the southward shift in the low-level boundary early this
afternoon, models continue to trend greater focus of storms tonight
northward, with aforementioned wave projected to track farther north
than indicated at this time yesterday. Thermal profiles remain at
least weakly capped to surface based activity over our forecast area
prior to approach of the wave this evening, and even then, given the
expected northward track of the wave, storms more likely along the
elevated boundary in our far northern CWA than along the surface
boundary south of Hwy 14. Exception seen in recent HRRR runs, which
indicate potential for surface based storms developing in north
central Nebraska early evening, then tracking north-northeast along
the retreating boundary into our western counties. If this activity
materializes, this should be our greatest threat for severe weather,
as shear begins to increase in our far west this evening with the
approaching wave, and also enhanced by the low level convergence.
Confidence not high in this development, as models not showing a
great deal of run-to-run continuity in how this will play out prior
to 04Z-06Z. Will limit pops to mid-chance range for now, with low
pops across southwest Minnesota near lingering outflow boundary as
well.

Greater chances of rain should come during the overnight hours, as
the upper wave slides east through northeast South Dakota. Decent
model consensus confining the bulk of this nighttime activity along
and north of Highway 14 corridor, along elevated boundary around
800mb or higher based on forecast soundings. Still looking at very
high precipitable water values for overnight storms to work with,
with values nearing 2 inches along that corridor near and north of
Highway 14, so heavy rain will more likely be the greater threat
during the overnight.

For Monday, looking at coverage/intensity diminishing through the
morning as the upper wave slides off to the east, but low level
boundaries will remain behind, of course. Location of boundaries
will be critical to development later in the day, and this is area
of greatest uncertainty. At this time, favored location looks to be
near a Tyndall-Sioux Falls-Tracy MN line, placing some portion of
our CWA in a better location for isolated severe storms. Shear near
and north of the boundary is more favorable than we have seen in our
area in recent days beneath the dominant ridge, and lift should be
enhanced by a stronger wave seen in both the GFS and NAM sliding
into the region in the late afternoon/evening. Although instability
and shear are somewhat disjointed, with greater instability south of
the boundary, and greater shear along and north, cannot argue with
Slight Risk outlined by SPC in Day 2 outlook.

.LONG TERM...(Monday Night through Sunday)
Issued at 344 PM CDT Sun Jun 30 2019

Monday evening will see a continued threat of isolated severe storms
and heavy rain, and although exact location of greatest threat is
uncertain, model consensus favors central to southeast portions of
the area, as an upper wave drags the surface boundary southeast
toward northwest Iowa in the evening. We lose the influence of the
upper wave after 06Z as it slides east of the forecast area, so
would expect intensity and coverage to gradually wane during the
latter half of the night. Isolated strong to severe storms possible
early-mid evening, with MLCAPE values of 2000+ J/kg south of the
boundary, and marginal shear near the boundary, supportive of large
hail and isolated damaging winds. Deep moisture with precipitable
water values exceeding 2 inches and warm environment also supportive
of heavy rainfall rates with individual storms, and highlight by WPC
in Day 2 Excessive Rainfall Outlook also looks reasonable.

Remainder of the upcoming holiday week continues to look unsettled,
with numerous impulses traversing through quasi-zonal flow aloft,
and potential for boundaries wavering across the region. Nearly
impossible to pinpoint any specific time-frame for more favored
rain/storm chances in this pattern, so will let the broad chance
pops from the blended models continue to ride.

The good news is 850mb temperatures appear to settle back into the
upper teens to near 20C for much of the week ahead, so daytime
temperatures should be closer to seasonal normals in the 80s for
early July, perhaps even a shade on the cool side by next weekend.
Dew points, and likewise overnight lows, will remain on the
humid/warm side in the 60s through at least Thursday/Friday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 640 AM CDT Sun Jun 30 2019

Potential that the post frontal environment could help generate a
brief MVFR ceiling later this morning around KHON, otherwise much
of the area will continue with VFR conditions through the period.
Will have to watch to make sure outflow pool from the large MCS
in eastern MN does not advect all the way through the KFSD area
around midday/early afternoon, but should mix out somewhat heading
westward before slowing away from the parent complex. Overall,
remains quite a bit of convective uncertainty in place, but will
generally side with the warm layer aloft to keep convection
somewhat bottled up to generally only threaten areas north of I-90
tonight, and only the KHON TAF with some brief periods of MVFR
ceilings/visibilities.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 9 PM CDT this evening for SDZ050-056-060>071.

MN...Heat Advisory until 9 PM CDT this evening for MNZ072-080-081-089-
     090-097-098.

IA...Heat Advisory until 9 PM CDT this evening for IAZ001>003-012>014-
     020>022-031-032.

NE...Heat Advisory until 9 PM CDT this evening for NEZ013-014.

&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...Chapman
Hazardous weather outlook, Jun 30, 1:16 PM CST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
216 PM CDT Sun Jun 30 2019

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098-
NEZ013-014-SDZ060>062-065>071-011930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Hanson-McCook-Minnehaha-Hutchinson-
Turner-Lincoln-Bon Homme-Yankton-Union-
216 PM CDT Sun Jun 30 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms will be possible this evening
and overnight. The better chances will be north of Interstate 90
with a quickly decreasing threat south of Interstate 90. Isolated
storms near Interstate 90 may produce hail to the size of quarters
and wind gusts to 60 mph. The higher threat for severe weather and
heavy rain will be from central South Dakota into northeast South
Dakota.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional thunderstorms will be possible on Monday. Some of these
storms could be strong to severe in the afternoon and evening, with
the greatest threats being large hail, damaging winds, and heavy
rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

MNZ071-072-SDZ038>040-050-052>059-063-064-011930-
Lincoln-Lyon-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Charles Mix-Douglas-
216 PM CDT Sun Jun 30 2019

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Hot temperatures and high dew points will result in afternoon and
early evening heat indices around 100 degrees.

Severe thunderstorms along with heavy rainfall are possible late
this afternoon into the overnight hours.

The initial, conditional threat will be late this afternoon into
the early evening. Isolated, surface based severe storms will be
possible, with the better threat in south central South Dakota. If
storms can form during this time an isolated tornado, hail to the
size of tennis balls and wind gusts to 70 mph will be possible.
There is a lesser threat along highway 14 into southwest
Minnesota.

If that threat does not materialize a complex of thunderstorms is
likely along and north of highway 14 after about midnight. These
storms will be capable of producing half dollar hail and wind
gusts to 65 mph. The other threat will be heavy rainfall which may
cause localized flash flooding and rises in rivers and streams
over the next few days.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional thunderstorms will be possible on Monday. Some of these
storms could be strong to severe in the afternoon and evening, with
the greatest threats being large hail, damaging winds, and heavy
rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and tonight.

In the hours before

Local storm report, Jun 30, 2:13 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
313 PM CDT SUN JUN 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             3 W OKABENA             43.74N 95.38W
06/30/2019  M1.25 INCH       JACKSON            MN   TRAINED SPOTTER

&&

AT

The radar

The North Platte radar (KLNX), 185 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 tornado. Local standard time, as filed.

Tornado, Gregory

When
June 30, 3:23 PM CST to 3:36 PM CST
Where
Gregory County, 1.63 mi NW of Lucas to 1.3 mi WNW of Lucas
Rating
EF0
Path length
0.65 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
43.299, -99.239

After initial touchdown, the tornado traveled very slowly, mainly to the southwest. Damage was confined to some trees along a shelter belt and a nearby soybean field.

Hail, Gregory

When
June 30, 3:27 PM CST to 3:29 PM CST
Where
Gregory County, 2.61 mi WNW of Lucas
Measured
1.75 in hail
Reported by
Public
Coordinates
43.290, -99.270

Hail, Gregory

When
June 30, 4:30 PM CST to 4:33 PM CST
Where
Gregory County, 10.13 mi NNW of Lucas
Measured
2 in hail
Reported by
Public
Coordinates
43.420, -99.280

Occasional stones from 2 to 2.5 inches diameter.

Hail, Charles Mix

When
June 30, 4:34 PM CST to 4:36 PM CST
Where
Charles Mix County, 0.69 mi N of Academy
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.460, -99.080

Hail, Gregory

When
June 30, 5:20 PM CST to 5:23 PM CST
Where
Gregory County, 2.44 mi SW of Dixon
Measured
1 in hail
Reported by
Public
Coordinates
43.360, -99.520

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2019Every state in 2019This day in weather historyThe tornado archive for South Dakota, 2019Warnings in South Dakota, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838123, 838089, 838095, 838096, 838098.